Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Acne rosacea treatment
Jun 10, 2004

Sir, I have suffered from acne rosacea for 8 years. I was prescribed and have been taking both erythromycin and doxycycline. My concern is the effect of taking these antibiotics over long periods. I heard recently that it may reduce my immunity to cancer. Could you please give me your comments?

Response from Dr. Conway

Your concerns are well founded, but for a reason that has little to do with cancer. These antibiotics (especially the doxycycline) have a broad spectrum of activity against bacteria in your body. This could lead to the development of resistance should you ever need to receive treatment for an actual infection. As an example, drugs of the family of erythromycin are often used to treat infections of the throat, ears and sinuses. One of the drugs, azithromycin, can be taken as two pills once a day for three days as the TOTAL treatment for the infection. It may be that because of the long-term use of erythromycin, the bacteria in your throat may be resistant to the azithromycin and you would lose access to this easy and effective treatment.

There are local treatments for rosacea (metro gel, vitamin A, etc) that may be effective and avoid the use of systemic antibiotics.



Previous
subcutaneous lumps in torso and arms
Next
Hair loss and Norvir...Help

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement